Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 74, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 5, 1997, 2:28 PM MDT for Baca County, Las Animas County, Colorado. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 1997, 2:28 PM MDT (20:28 UTC)
- Expired
- Jul 5, 1997, 3:25 PM MDT
- In force
- 57 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
Counties Baca County, CO, Las Animas County, CO
The radar
The Pueblo radar (KPUX), 149 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 3:10 PM MDT | Hail 1 | Two Buttes, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 2:15 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.5 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 435 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
994 WUUS1 KPUB 052029 RRA SVRPUB COC009-071-099-052125- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 228 PM MDT SAT JUL 5 1997 * SEVERE THUNDERSTORM WARNING FOR BACA COUNTY IN SOUTHEASTERN COLORADO EASTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO PROWERS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 325 PM MDT * SOME LOCATIONS AFFECTED HOLLY THROUGH 230 PM SPRINGFIELD THROUGH 300 PM PRITCHETT THROUGH 300 PM CAMPO THROUGH 300 PM. EXTREME EASTERN LAS ANIMAS COUNTY THROUGH 230 PM * AT 220 PM A LINE OF RAPIDLY DEVELOPING THUNDERSTORMS EXTENDED FROM 10 MILES SOUTHEAST OF KIM IN EASTERN LAS ANIMAS COUNTY TO NEAR HOLLY IN EASTERN PROWERS COUNTTY. RADAR SHOWED SEVERE STORMS 10 MILES SOUTHEST OF KIM TO NEAR HOLLY MOVING SOUTHEAST AT 15 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. DC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:09 PM MDT, 19 minutes earlier.
Area forecast discussion, Jul 5, 2:09 PM MDT, 19 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 208 PM MDT SUN JUL 5 1997 DISCUSSION WILL BE SHORT AS SEVERE THUNDERSTORM WATCH IS BEING ISSUED. BASICALLY...CAPES ARE RUNNING VERY HIGH OVER SOUTHEASTERNMOST COLORADO COUNTIES...NEAR 3500 J/KG AND CAP IS BREAKING. A COLD FRONT WHICH MOVED TROUGH COS AROUND NOON AND THROUGH PUB AN HOUR LATER IS MOVING SOUTH INTO HIGH CAPE ENVIRONMENT OVER THE SOUTHEAST...EXPECT FIREWORKS SHORTLY...MAINLY SOUTH AND EAST OF LA JUNTA. FURTHER WEST...FRONT ACTUALLY DRIED OUT THE AIRMASS...SO POTENTIAL FOR SEVERE FURTHER WEST (COS...PUB...TAD) IS LOW AT PRESENT. THIS MAY CHANGE LATER THIS EVENING...AS UPSLOPE CONTINUES BEHIND FRONT. ATMOSPHERE MAY MOISTEN UP THIS EVENING...WITH CONVECTION REFIRING ALONG THE MOUNTAINS. SEVERE THUNDERSTORM WATCH UNTIL 8 PM MDT FOR KIOWA...BENT...PROWERS...BACA AND EASTERN LAS ANIMAS COUNTIES. LW
In the hours before
Special weather statement, Jul 5, 12:08 PM MDT, 2 hours 20 minutes before
COZ060>081-060600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1208 PM MDT SAT JUL 5 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER A COLD FRONT EXTENDED FROM COLORADO SPRINGS TO PUNKIN CENTER TO KIT CARSON AROUND NOON SATURDAY. THE FRONT WILL MOVE THROUGH THE SOUTHEAST COLORADO PLAINS THIS AFTERNOON...TRIGGERING WIDELY SCATTERED THUNDERSTORMS. A FEW OF THE STORMS ACROSS SOUTHEAST COLORADO COULD BE SEVERE... ESPECIALLY STORMS FORMING ALONG THE FRONT AS IT MOVES THROUGH. SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON IF SEVERE STORMS DEVELOP. LW
Special weather statement, Jul 5, 12:10 PM MDT, 2 hours 18 minutes before
COZ060>081-060600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1208 PM MDT SAT JUL 5 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER A COLD FRONT EXTENDED FROM COLORADO SPRINGS TO PUNKIN CENTER TO KIT CARSON AROUND NOON SATURDAY. THE FRONT WILL MOVE THROUGH THE SOUTHEAST COLORADO PLAINS THIS AFTERNOON...TRIGGERING WIDELY SCATTERED THUNDERSTORMS. A FEW OF THE STORMS ACRLOSS SOUTHEAST COLORADO COULD BE SEVERE... ESPECIALLY STORMS FORMING ALONG THE FRONT AS IT MOVES THROUGH. SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON IF SEVERE STORMS DEVELOP. LW
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 2:28 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 57 min |
| Jul 5, 2:34 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 61 min |
| Jul 5, 3:27 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 63 min |
| Jul 5, 3:45 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 60 min |
| Jul 5, 4:30 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 35 min |
| Jul 5, 5:09 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.